Iowa, 2013

Hail in Iowa, June 14, 2013

June 14, 2013 · NWS FSD · 6 events in 2 counties and zones

Thunderstorms produced hail, some large, in O'Brien County in northwest Iowa on the afternoon and evening of June 14th. There was also one nickel size hail report in Clay County in northwest Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced hail, some large, in O'Brien County in northwest Iowa on the afternoon and evening of June 14th. There was also one nickel size hail report in Clay County in northwest Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 14, 2:26 PM CST, 24 minutes earlier.

Area forecast discussion, Jun 14, 2:26 PM CST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
326 PM CDT FRI JUN 14 2013

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 325 PM CDT FRI JUN 14 2013

SEVERE THUNDERSTORM THREAT STILL EXISTS OVER THE AREA LATE THIS
AFTERNOON AND EVENING. CONVERGENCE IS STRENGTHENING AT/NEAR THE
SURFACE OVER NORTHEAST NEBRASKA AND THIS CONVERGENCE COUPLED WITH A
BOUNDARY THAT EXTENDS SOUTH OF THERE SHOULD PROVIDE A FOCUS FOR
THUNDERSTORM DEVELOPMENT. VIRTUALLY ALL OF THE MODELS...INCLUDING
THE HIGH RESOLUTION MODELS SUGGEST THIS AREA FOR DEVELOPMENT AND
ONLY DIFFER ON HOW FAR NORTH THE STRONG UPDRAFTS WILL BE. SUSPECT
THAT DEVELOPMENT WILL OCCUR IN NORTHWEST KANSAS TO CENTRAL NEBRASKA
THEN WORK NORTHEAST. WHILE CAPPING WILL NEED TO BE OVERCOME...LIKELY
NEEDING HIGH TEMPERATURES CLOSE TO 95 DEGREES...IF ANYTHING COULD
DEVELOP IT SHOULD QUICKLY BECOME SEVERE. MODELS STILL HINTING AT
SURFACE BASED CAPE VALUES OF 3000 TO 3500 J/KG WITH DEEP LAYER SHEAR
OF ABOUT 30 TO 35 KNOTS. THE SURFACE TO 1 KM SHEAR ALSO SUGGESTED TO
BE AROUND 20 KNOTS SO A TORNADO WOULD BE POSSIBLE. AT THIS TIME
DAKOTA AND DIXON COUNTIES APPEAR TO HAVE THE HIGHEST THREAT FOR
TORNADOES IN THE SIOUX FALLS CWA. THERE HAVE BEEN SOME HINTS THAT
SOME SHOWERS AND THUNDERSTORMS COULD DEVELOP OVER THE FAR WESTERN
CWA AS THE UPPER LEVEL SUPPORTS SWINGS INTO THE AREA BUT WILL NOT
INCLUDE ANY CHANCES YET AS CONFIDENCE IN THAT IS TOO LOW.

THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE IN THE FAR
SOUTHERN CWA ON SATURDAY AS THE UPPER LEVEL WAVE MOVES THROUGH.
INSTABILITY AND SHEAR MUCH WEAKER ON SATURDAY SO MORE GENERAL
CHANCES WITH NO SEVERE THUNDERSTORMS EXPECTED.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 325 PM CDT FRI JUN 14 2013

PRECIP CHANCES ACROSS NORTHWEST IOWA APPEAR TO WANE FAIRLY RAPIDLY
SATURDAY EVENING WITH SURFACE BOUNDARY AND CONVECTION EXPECTED TO
FOCUS ALONG AND SOUTH OF I-80.  SURFACE RIDGE NOSES INTO THE
REGION...RESULTING IN GOOD RADIATIVE CONDITIONS.

SURFACE RIDGE BEGINS TO DRIFT TO THE SOUTH AND EAST ON SUNDAY WITH
INSTABILITY ALOFT STARTING TO CREEP INTO SOUTH CENTRAL SOUTH
DAKOTA.  INSTABILITY APPEARS TO BE FAIRLY CAPPED WITH WARM LAYER
NEAR 700 MB.  WHILE ELEVATED INSTABILITY CREEPS NORTHWARD THROUGHOUT
THE DAY...CAP ONLY WEAKENS SUBSTANTIALLY ENOUGH ALONG THE MISSOURI
RIVER VALLEY WITH LACK OF STRONG UPPER LEVEL SUPPORT.  MAY GET A
LITTLE SUPPORT FROM RIGHT REAR QUADRANT OF STRENGTHENING JET
STREAK...BUT STILL MAY BE DIFFICULT TO OVER COME 60-100 J/KG OF
ELEVATED CIN.  AS SUCH...LEFT SLIGHT CHANCE/LOW CHANCE POPS
THROUGHOUT THE DAY BUT AM EXPECTING THE FOCUS TO BE SOUTH OF THE
FORECAST AREA.

AS COLD FRONT WORKS THROUGH THE AREA SUNDAY NIGHT HAVE SLIGHT
CHANCE/LOW END CHANCE POPS MAINLY ACROSS NORTHWEST IOWA AND ADJACENT
AREAS. STILL NOT A TON OF INSTABILITY TO WORK WITH...SO IF ANYTHING
DEVELOPS EXPECTING MAINLY GENERAL THUNDERSTORMS WITH JUST AN
ISOLATED THREAT OF SEVERE WEATHER AT BEST.

SURFACE RIDGE BUILDS BACK INTO THE AREA MONDAY INTO TUESDAY CREATING
RELATIVELY QUIET BENIGN WEATHER FOR MID JUNE.  WINDS APPEAR TO BE
FAIRLY LIGHT WITH DEW POINTS IN THE MID AND UPPER 50S.

THEREAFTER...A SERIES OF SHORTWAVES MOVE ACROSS THE NORTHERN PLAINS
WEDNESDAY AND BEYOND ORIGINATING FROM THE UPPER LOW OVER THE PACIFIC
NORTHWEST.  TIMING OF THE WAVES IS DIFFICULT THAT FAR OUT...SO LEFT
POPS SIMILAR TO GUIDANCE WITH FOCUS MORE TOWARDS THE END OF THE
PERIOD.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING)
ISSUED AT 616 AM CDT FRI JUN 14 2013

SCATTERED THUUNDERSTORMS WILL DEVELOP ACROSS MAINLY THE EASTERN
PORTIONS OF THE AREA TODAY...THOUGH CONFIDENCE ON TIMING IS LOW.
THE BETTER CHANCES WILL REMAIN EAST OF SIOUX FALLS...THOUGH CANNOT
RULE OUT A PERIOD OF THUNDERSTORM ACTIVITY ANYTIME TODAY AROUND
KFSD...WITH BRIEF REDUCED VISIBILITIES IN A HEAVIER STORM.
NORTHWESTERN IOWA AND SOUTHWESTERN MINNESOTA WILL HAVE A BETTER
CHANCE...ESPECIALLY THIS AFTERNOON AND EVENING. AS WINDS DIE OFF
TONIGHT AT KFSD AND KSUX...MAY SEE MVFR VISIBILTIES DEVELOP LATER
AT NIGHT.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...08
LONG TERM...
AVIATION...JM
Hazardous weather outlook, Jun 14, 10:44 AM CST, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1144 AM CDT FRI JUN 14 2013

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-151200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1144 AM CDT FRI JUN 14 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE
AFTERNOON MAINLY ALONG AND EAST OF INTERSTATE 29...BUT THESE
STORMS SHOULD NOT BECOME SEVERE. A BETTER CHANCE OF STORMS IS
EXPECTED LATE THIS AFTERNOON AND EVENING OVER FAR SOUTHEAST SOUTH
DAKOTA...NORTHEAST NEBRASKA INTO NORTHWEST IOWA. ANY OF THESE
STORMS COULD PRODUCE HAIL TO THE SIZE OF WALNUTS...WINDS TO 70
MPH AS WELL AS A FEW TORNADOES. FARTHER NORTHWEST OVER SOUTHEAST
SOUTH DAKOTA INTO SOUTHWEST MINNESOTA A MORE ISOLATED THREAT FOR
SEVERE THUNDERSTORMS EXISTS WITH A CHANCE FOR HAIL TO THE SIZE OF
HALF DOLLARS AND WIND GUSTS TO 60 MPH.

FLOODING...
RIVER LEVELS ARE SLOWLY FALLING WITH ONLY MINOR FLOODING OF THE
LITTLE SIOUX RIVER AT LINN GROVE CONTINUING FOR THE NEXT FEW
DAYS. OTHERWISE...WITH STORMS HAVING THE POTENTIAL TO TRAIN OVER
THE SAME AREA TONIGHT INTO EARLY SATURDAY...LOCALIZED FLOODING
MAY BE POSSIBLE SOUTH AND EAST OF A LINE ROUGHLY FROM YANKTON TO
SPENCER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS WILL CONTINUE OVER NORTHWESTERN IOWA ON
SATURDAY...AND SOME OF THESE STORMS COULD BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 500 PM CDT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jun 14, 11:57 AM CST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1257 PM CDT FRI JUN 14 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     HAIL             8 S BERESFORD           42.96N 96.81W
06/14/2013  E0.50 INCH       CLAY               SD   TRAINED SPOTTER

&&

ADAMS
Local storm report, Jun 14, 12:16 PM CST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
116 PM CDT FRI JUN 14 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     HAIL             2 W SALIX               42.31N 96.32W
06/14/2013  E0.50 INCH       WOODBURY           IA   TRAINED SPOTTER

            WIND GUSTS OF 30 TO 40 MPH.

&&

ADAMS
Local storm report, Jun 14, 12:43 PM CST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
143 PM CDT FRI JUN 14 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     HAIL             HINTON                  42.62N 96.29W
06/14/2013  E0.50 INCH       PLYMOUTH           IA   PUBLIC

&&

ADAMS

The radar

The Sioux Falls radar (KFSD), 110 km away, was scanning. The volume nearest the first event began at 20:51 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, O'Brien

When
June 14, 2:50 PM CST
Where
O'Brien County, 0.69 mi N of Hartley
Measured
0.88 in hail
Reported by
Public
Coordinates
43.190, -95.480

Hail, O'Brien

When
June 14, 8:06 PM CST
Where
O'Brien County, 2.62 mi ENE of Primghar Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.090, -95.570

Hail, O'Brien

When
June 14, 8:20 PM CST
Where
O'Brien County, 2.57 mi SW of Hartley Muni Arpt
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
43.140, -95.500

Hail, Clay

When
June 14, 8:40 PM CST
Where
Clay County, 1.51 mi W of Everly
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.170, -95.360

Nickel size hail was accompanied by heavy rain.

Hail, O'Brien

When
June 14, 8:40 PM CST
Where
O'Brien County, 0.5 mi W of Hartley
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
43.180, -95.490

Hail, O'Brien

When
June 14, 8:45 PM CST
Where
O'Brien County, Hartley
Measured
0.88 in hail
Reported by
Public
Coordinates
43.180, -95.480

Nickel size hail was accompanied by heavy rain.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455138, 455139, 455140, 455141, 455142, 455143.